Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS Pueblo, CO

June 29, 2003Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2003, 8:33 PM MDT for Otero County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 8:33 PM MDT (02:33 UTC)
Expired
Jun 29, 2003, 9:15 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Otero County, CO

The radar

The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 300233
SVRPUB
COC089-300315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
830 PM MDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 915 PM MDT

* AT 830 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER EAST CENTRAL OTERO COUNTY...OR ABOUT 9
  MILES SOUTHEAST OF LA JUNTA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  EASTERN OTERO COUNTY

AT 818 THE PUBLIC SAW 1 1/4 INCH DIAMETER HAIL 5 MILES SOUTH OF LA 
JUNTA.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO
TWO INCHES IN DIAMETER. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3797 10355 3779 10354 3779 10340 3798 10340

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:31 PM MDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 1:31 PM MDT, 7 hours 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
131 PM MDT SUN JUN 29 2003

SHORT TERM DISCUSSION...TONIGHT AND MONDAY

SATELLITE/RADAR INDICATES FIRST STORMS OF THE DAY HAVE ALREADY FIRED
UP ALONG THE CONTINENTAL DIVIDE, FROM THE BRECKENRIDGE AREA SOUTH
ACROSS SALIDA, DOWN TO SAGUACHE, TO NEAR CREEDE, TO NEAR WOLF CREEK
PASS ALL THE WAY DOWN TO ANTONITO.  ADDITIONAL STORMS HAVE ALREADY
FIRED OUT AHEAD OF THE SOUTHERN END OF THE LINE, NEAR WESTON IN
WESTERN LAS ANIMAS COUNTY, AND NEAR LA VETA IN WESTERN HUERFANO
COUNTY.  HAVE RAISED POPS TO SCATTERED COVERAGE IN THE SAN JUANS,
LA GARITAS AND SAN LUIS VALLEY TO REFLECT GREATER COVERAGE THERE.
ALAMOSA DEWPOINT IS NEAR 40, WHICH FOR THAT ELEVATION (7500 FEET)
IS ROUGHLY EQUIVALENT TO A 50 DEWPOINT IN PUEBLO.  SO THEY SHOULD
SEE A LITTLE BETTER COVERAGE TODAY THAN USUAL.

ACTIVITY SHOULD CONTINUE MARCHING SOUTHEAST THROUGH THE AFTERNOON,
INTENSIFYING AS IT REACHES THE HIGHER CAPE AND GREATER INSTABILITY
AVAILABLE ON THE PLAINS.  WITH SFC DEWPOINTS WIDESPREAD IN THE MID
TO HIGH 50S ACROSS THE PLAINS, LAPS CAPES ARE RANGING FROM 500 TO
3000 J/KG AT THIS TIME.  AS EXPECTED, THE HIGHEST VALUES ARE
LINED UP ALONG THE I-25 CORRIDOR FROM EL PASO COUNTY SOUTH ACROSS
PUEBLO COUNTY, DOWN THROUGH HUERFANO COUNTY.  LIS ARE GREATEST
THESE AREAS AS WELL, RANGING FROM -4 TO -8 AT THE PRESENT TIME.
EXPECT CONVECTION COMING OFF THE MOUNTAINS WILL FLARE UP NICELY
AT IT ENTERS THE I-25 CORRIDOR, SOMETIME IN THE NEXT 1 TO 2 HOURS.

SHOULD BE ENOUGH TIME AFTER THIS FIRST ROUND OF CONVECTION GOES
THROUGH EARLY THIS AFTERNOON, FOR THE ATMOSPHERE TO RECHARGE AND
ALLOW ADDITIONAL CONVECTION TO FIRE ALONG AND NEAR THE MOUNTAINS
LATE THIS AFTERNOON INTO THIS EVENING.

BELIEVE COVERAGE WILL NOT BE QUITE AS GOOD FARTHER EAST ACROSS
THE PLAINS.  MODELS SOUNDINGS FOR AREAS OUT EAST INDICATE A
PERSISTENT MID LEVEL CAP THROUGH THE AFTERNOON AND EVENING
THAT COULD PUT A DAMPER ON AT LEAST SOME OF THE CONVECTION
OUT THAT WAY.  ALSO, DUE TO A LITTLE MORE CLOUD COVER, AND
AND A LITTLER COOLER AIRMASS, INSTABILITY AND CAPE VALUES ARE
RUNNING A LITTLE BEHIND THOSE VALUES FARTHER WEST.  THIS, OF
COURSE, WOULD TEND TO LIMIT THEIR POTENTIAL TOO.  HOWEVER,
IF SOME ORGANIZED, OR GOOD-SIZED AREAS OF CONVECTION CAN
GET GOING ON THE PLAINS NEAR THE MOUNTAINS, SOME OF THIS
ENERGY SHOULD BE ABLE TO HOLD TOGETHER AS IT HEADS EAST.

THERE IS ONCE AGAIN THE POTENTIAL FOR SOME ORGANIZED SEVERE
MULTI-CELLULAR CONVECTION ON THE PLAINS THIS EVENING WITH
0-6KM BULK SHEAR VALUES RUNNING 30-35 KNOTS.  THE MAIN
THREAT BEING LARGE HAIL TO AROUND 1 INCH IN DIAMETER AND
WIND GUSTS TO AROUND 60 MPH.

PW VALUES ARE AT THEIR HIGHEST TONIGHT, COMING UP OVER
1 INCH ACROSS MOST OF THE SOUTHEAST PLAINS, WITH .5
TO .75 INCHES FARTHER WEST.  THIS, COMBINED WITH RELATIVELY
LIGHT STEERING WINDS, SHOULD ALLOW FOR SOME HEAVY RAINERS
ONCE STORMS CROSS ONTO THE PLAINS.

LATER TONIGHT AND MONDAY, THE ATMOSPHERE LOOKS LIKE IT
WILL DRY OUT FAIRLY QUICKLY.  MODEL QPFS ARE NIL OR
VIRTUALLY NIL ACROSS THE AREA.  MODEL SOUNDING DATA
SUGGESTS A COUPLE OF CAPS TO DEAL WITH, ONE A SUBSIDENCE
CAP BETWEEN 300 AND 400 MB, AND THE OTHER BEING MORE SFC
BASED.  THE SUBSIDENCE CAP IS STRONGEST OVER WESTERN
PORTIONS OF THE FORECAST AREA, WHILE THE SFC BASED
ONE IS STRONGEST OVER EASTERN PORTIONS. TOGETHER,
THE TWO WILL WORK TO INHIBIT CONVECTION ACROSS THE
FORECAST AREA DURING THE AFTERNOON HOURS MONDAY.
SO, HAVE DROPPED BACK POPS A LITTLE, FROM ISOLATED
MOUNTAINS AND SCATTERED PLAINS, TO ISOLATED OR LESS
ALL AREAS FOR MONDAY AFTERNOON. LW

LONG TERM DISCUSSION...(MONDAY NIGHT THROUGH SUNDAY).

...DIMINISHING PRECIP MONDAY NIGHT...THEN HOT AND DRY UNTIL SUNDAY...

MONDAY NIGHT: UPPER RIDGE OF HIGH PRESSURE BEGINS TO MOVE IN AND
WIELD INFLUENCE...TAPERING PRECIP OFF FROM WEST TO EAST MONDAY
NIGHT. SCATTERED POPS FOR THE E PLAINS LOOKS GOOD MON EVE...PULLING
BACK TO THE FAR E PLAINS AFTER 03Z.

TUESDAY THROUGH SATURDAY: WITH THE UPPER RIDGE FIRMLY IN PLACE...A
HOT AND DRY WEATHER PATTERN SETS UP FOR THE WEEK. H7 TEMPS OF 18-21
C OVER THE CWA PROMISES PLENTY OF HEAT...WITH A SUBSIDENCE
INVERSION DRYING THINGS OUT. THE RIDGE STARTS TO FLATTEN SLIGHTLY ON
FRI AND SAT WHICH COULD ALLOW SOME STRONGER WINDS TO ENTER THE
REGION...BUT FOR MOST OF THE WEEK WINDS SHOULD REMAIN LIGHT. AN
AREA OF FIRE WEATHER CONCERN BEGINNING WED AND THURS WILL BE THE
EASTERN SAN JUAN AND LA GARITA MTS. THIS AREA WILL BE THE FOCAL
POINT OF THE HEAT AND DRYING...AND WITH DRY FUELS IN PLACE...WILL
MOST LIKELY NEED ATTENTION. LAND MANAGEMENT AGENCIES SHOULD BE AWARE
OF THIS POTENTIAL FOR RESOURCE MANAGEMENT PURPOSES.

SUNDAY: GFS MODEL INDICATES THAT AN UPPER S/W RIDES THE FLOW ACROSS
THE STATE...WITH A COOL AND MOIST PUSH DROPPING DOWN THE E PLAINS
ON SUNDAY. CURRENT GRIDS INTRODUCES SOME SLIGHT POPS FOR THE E
PLAINS ON SUNDAY WHICH LOOKS REASONABLE...SO NO CHANGES NEEDED THERE.

OVERALL...WITH A RATHER BENIGN WEATHER PATTERN EXPECTED THROUGH THE
MAJORITY OF THE WORK WEEK...LITTLE CHANGES NEEDED TO FORECAST GRIDS
OTHER THAN SLIGHT ADJUSTMENTS OF TEMP AND DEWPOINT GRIDS.  MOORE //

.PUB...NONE.
Hazardous weather outlook, Jun 29, 7:00 AM MDT, 13 hours 33 minutes before
COZ058>089-093>099-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY EVENING MAINLY ALONG THE I-25 CORRIDOR. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER.

ABUNDANT LOW LEVEL MOISTURE HAS MOVED INTO THE REGION. WIDESPREAD
DEWPOINT TEMPERATURES IN THE 50S WERE LOCATED ACROSS ALL OF THE
SOUTHEAST PLAINS OF COLORADO THIS MORNING. THIS MOISTURE IS EXPECTED
TO REMAIN OVER THE REGION DURING PEAK HEATING...WHICH WILL ALLOW FOR
SUFFICIENT INSTABILITY TO DEVELOP OVER THE AREA BY AFTERNOON.

IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER UTAH AND WESTERN
COLORADO WILL MOVE EAST TODAY DURING PEAK HEATING. THIS WILL ACT TO
ENHANCE THE INSTABILITY OVER THE REGION.

STORMS WILL DEVELOP OVER THE MOUNTAINS BY EARLY AFTERNOON AND MOVE
OVER THE I-25 CORRIDOR BY MID AFTERNOON. WIND SHEAR WILL BE
MARGINAL FOR ROTATING SUPERCELL STORMS...HOWEVER ONE OR TWO OF THESE
STORMS IS EXPECTED TO BECOME SEVERE...WITH THE MAIN THREAT BEING
LARGE HAIL.

STORM MOTION WILL BE TO THE SOUTHEAST AT 10 MPH TODAY. ANY SUPERCELL
STORMS WHICH DEVELOP WILL MOVE TO THE DUE SOUTH AT 15 TO 20 MPH.

IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UPSLOPE FLOW WILL CONTINUE ON MONDAY...WITH A MOIST LOW LEVEL
AIRMASS REMAINING OVER THE EASTERN PLAINS AND EASTERN MOUNTAINS.
AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ON MONDAY OVER THE
EASTERN MOUNTAINS AND PLAINS.  IF THERE IS ENOUGH AFTERNOON HEATING
AND THE ATMOSPHERE BECOMES VERY UNSTABLE...THEN SOME OF THE STORMS
MAY BECOME STRONG. WIND SHEAR WILL BE WEAK...WHICH WILL HAMPER THE
DEVELOPMENT OF SEVERE STORMS.

AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION DURING THE WEEK...
BRINGING HOT AND DRY WEATHER TO THE REGION.  AS A DISTURBANCE PASSES
TO THE NORTH OF THE REGION IN THE LATER PART OF THE WEEK...BREEZY
CONDITIONS MAY DEVELOP OVER THE MOUNTAINS.  THE BREEZY CONDITIONS
ALONG WITH THE HOT AND DRY WEATHER WILL CREATE FIRE WEATHER
CONCERNS OVER THE REGION...ESPECIALLY THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS
WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS AFTER 1 PM THIS AFTERNOON.

HODANISH/PGW

In the hours before

Local storm report, Jun 29, 4:50 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
450 PM MDT SUN JUN 29 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0416 PM    7 W WESTCLIFFE            CO   1.00 INCH HAIL
06/29/03   CUSTER

0440 PM    7 W WESTCLIFFE            CO   .88 INCH HAIL
06/29/03   CUSTER
Local storm report, Jun 29, 6:50 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE PUEBLO, CO
650 PM MDT SUN JUN 29 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    3 E THATCHER              CO   1.75 INCH HAIL
06/29/03   LAS ANIMAS
Local storm report, Jun 29, 8:30 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
830 PM MDT SUN JUN 29 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    5 SSE LA JUNTA            CO   1.25 INCH HAIL
06/29/03   OTERO                          REPORTED BY PUBLIC.

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:19 PM MDTSevere Thunderstorm WarningPUBLas Animas86 min
Jun 29, 7:23 PM MDTSevere Thunderstorm WarningPUBOtero67 min
Jun 29, 8:36 PM MDTSevere Thunderstorm WarningPUBOtero39 min
Jun 29, 8:45 PM MDTSevere Thunderstorm WarningPUBBent90 min
Jun 30, 12:41 AM MDTFlash Flood WarningPUBOtero3 hr
Jun 30, 3:39 AM MDTFlash Flood WarningPUBOtero2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.